Tornadoes · United States · Kansas · 2010

EF0 tornado, Great Bend to Claflin, Kansas, June 12, 2010

From Great Bend to Claflin, this EF0 tornado ran 0.5 miles across Barton County on June 12, 2010, touching down at 6:06 PM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
June 12, 2010
Touchdown
6:06 PM CDT (23:06 UTC)
Lifted
6:08 PM CDT (23:08 UTC)
On the ground
2 minutes
Path length
0.5 miles (0.8 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Barton County
Touchdown point
38.430, -98.810
Lift-off point
38.434, -98.802
Record number
1006121706-01

What the Weather Service recorded

A stationary frontal boundary draped across Central Kansas helped lead to the development of showers and thunderstorms across the region late in the afternoon of June 12th, 2010. Abundant moisture along this frontal boundary led to the development of supercell thunderstorms with a few weak tornadoes, which mainly touched down in open fields. The thunderstorms evolved into a line of storms and eventually led to an extended period of heavy rainfall during the overnight hours of June 12th into the early morning hours on June 13th, with some widespread flooding in Central Kansas. The areas hit the hardest with flooding were just to the north and northeast of Hutchinson, Kansas, and to the northeast of Newton, Kansas near Peabody, Kansas.

Tornado touched down near the intersection of Highway 96 and Northwest 20th road. Some very minor damage was done to a couple of outbuildings on a farmstead.

Brief tornado touchdown in an open field.

Brief tornado touchdown in an open field with no damage.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

12 minutes of warning. NWS ICT issued a tornado warning for this county at 22:54 UTC, 12 minutes before the tornado touched down, in force until 23:30 UTC.

The county was under a tornado watch, issued at 19:41 UTC and running to 02:50 UTC.

Issued (UTC)ExpiredProductOffice
19:41 UTC02:50 UTCTornado WatchICT
22:19 UTC23:15 UTCSevere Thunderstorm WarningICT
22:54 UTC23:30 UTCTornado WarningICT
23:04 UTC05:00 UTCFlood WarningICT
23:12 UTC00:13 UTCSevere Thunderstorm WarningICT
23:22 UTC23:45 UTCTornado WarningICT
23:43 UTC05:45 UTCFlash Flood WarningICT
23:46 UTC00:09 UTCTornado WarningICT
00:00 UTC07:45 UTCFlood WatchICT
04:15 UTC16:15 UTCFlood WarningICT

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 20:00 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the tornado touched down at Jun 12, 3:29 PM CDT, 2 hours 37 minutes earlier.

Area forecast discussion, Jun 12, 3:29 PM CDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
329 PM CDT SAT JUN 12 2010

.DISCUSSION...

TONIGHT:
SHORT TERM COMPLICATED BY APPARENT BOUNDARY MOVING NORTH OUT OF
OK WHICH HAS ATTEMPTED TO FIRE SOME RAIN SHOWERS/THUNDERSTORMS IN
THE VICINITY OF OK BORDER AND ALSO REMMANT PRECIPITATION IN
SOUTHEAST KS FROM LAST NIGHTS MCS. BELIEVE MUCH OF THIS IS
DIURNALLY DRIVEN AND WILL DISSIPATE AROUND SUNSET. THE PRIMARY
FOCUS IS BOUNDARY/FRONT WHICH WAS JUST CLIPPING FAR NORTHWEST
PART OF FORECAST AREA THIS AFTERNOON. HAVE OPTED TO BASE MUCH OF
THE EVOLUTION FOR THE NEXT 2 DAYS ON LOCAL 32KM WRF WITH NO
CONVECTIVE PRECIPITATION SCHEME. NOT BEING AS AFFECTED BY
CONVECTIVE FEEDBACK PROVIDES A BETTER GUESS OF THE PRESTORM
ENVIRONMENTS. THE MAIN KEY IS DECENT TROPICAL MOISTURE TRANSPORT
INTO CENTRAL KS WITH MCS LIKELY AFFECTING CENTRAL KS AROUND
MIDNIGHT AND THEN GRADUALLY TURNING/DEVELOPING SOUTHEAST DURING
THE REST OF THE NIGHT. LOW LEVEL JET IS NOT GREAT...BUT NOT A LOT
OF CONVECTIVE INHIBITION FOR ELEVATED CONVECTION. BELIEVE HEAVIEST
RAINFALL WILL BE IN CENTRAL KS AND HAVE HOISTED FLOOD WATCH FOR
THAT AREA...PRIMARILY FOR TROPICAL RAINFALL RATES AND LOCALIZED
FLOODING. FLASH FLOOD GUIDANCE IS LOWER TO THE SOUTHEAST...BUT
CONFIDENCE IN TRACK OF MCS/AMOUNT OF PRECIPITATION IS MUCH LOWER
TOO...SO OPTED TO HOLD OFF ON WATCH FOR NOW. EVENING SHIFT CAN
ADJUST WHEN/IF THINGS BECOME MORE CLEAR...GIVEN AN ANTICIPATED
ONSET AFTER MIDNIGHT.

SUN:
SUSPECT BOUNDARY WILL BE IN THE FORECAST AREA THROUGHOUT THE DAY AND
PRECIPITATION WILL BE ONGOING IN THE MORNING...ESPECIALLY ALONG NE
BORDER OF FORECAST AREA. REMAINS TO BE SEEN HOW EXTENSIVE
PRECIPITATION THIS WILL BE...BUT LINGERING CLOUDS SHOULD CUT INTO
MAXIMUM TEMPERATURE FORECAST. HOW FAR OUTFLOW GOES WILL HAVE A
HUGE IMPACT ON MAXES AND TRIED TO HEDGE A BIT ON TEMPERATURES.
DECENT CHANCE THAT LATER SHIFTS WILL HOIST A FLOOD WATCH FOR PARTS
OF SOUTH CENTRAL/SOUTHEAST KS FOR SUN NIGHT.

MON-SAT:
BOUNDARY MAY LURK AROUND EARLY IN PERIOD...BUT MEDIUM RANGE
GUIDANCE CONTINUE TO SUGGEST THAT 500MB HEIGHTS WILL BE ON THE
RISE THROUGHOUT LATER PART OF THE PERIOD. THIS WOULD SUGGEST
LESSENING CHANCES FOR PRECIPITATION AND INCREASING TEMPERATURES.
AS A RESULT HAVE GRADUALLY INCREASED TEMPERATURES THROUGHOUT THE
PERIOD AND DROPPED PROBABILITY OF PRECIPITATION GIVEN INCREASING
CAP. -HOWERTON

&&

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

MAIN AVIATION FORECAST CONCERN WILL BE CONVECTIVE CHANCES LATE THIS
AFTERNOON AND ESPECIALLY OVERNIGHT.

STRONG COLD FRONT CURRENTLY EXTENDS FROM KDDC AND IS NOW JUST SOUTH
OF KRSL. STORMS TO THE NORTH PUSHED OUT AN OUTFLOW BOUNDARY
THIS MORNING THAT TRACKED THROUGH ALL OF CENTRAL KS BUT IS NOW
STARTING TO WASH OUT AS WINDS HAVE NOW FLIPPED BACK AROUND TO THE
SOUTH. NORTH OF THE COLD FRONT LOW CLOUDS ARE WIDESPREAD WITH KRSL
ON THE VERY SOUTHERN FRINGES OF THESE MVFR CIGS. STORMS ARE EXPECTED
TO DEVELOP ALONG THE COLD FRONT LATE THIS AFTERNOON AND ESPECIALLY
EARLY THIS EVENING WITH THE HIGHEST CONFIDENCE FOR INITIATION WEST
OF THE FORECAST AREA. STORMS THAT DEVELOP OUT WEST WILL HAVE A HIGH
LIKELIHOOD OF AFFECTING CENTRAL KS AFTER DARK.

LAWSON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    75  91  73  83 /  30  30  70  50
HUTCHINSON      73  89  70  82 /  50  40  80  40
NEWTON          73  88  71  82 /  40  40  70  50
ELDORADO        73  88  71  84 /  30  30  60  50
WINFIELD-KWLD   76  90  75  85 /  20  30  50  50
RUSSELL         69  80  63  78 /  70  40  80  40
GREAT BEND      71  84  65  78 /  70  40  80  40
SALINA          72  82  69  80 /  60  50  80  40
MCPHERSON       73  86  70  81 /  50  40  80  40
COFFEYVILLE     75  90  75  87 /  20  40  40  60
CHANUTE         73  89  73  86 /  20  40  40  60
IOLA            73  88  73  86 /  20  50  50  60
PARSONS-KPPF    75  89  74  85 /  20  40  40  60

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH SUNDAY AFTERNOON
FOR KSZ032-033-047>050.

&&
Hazardous weather outlook, Jun 12, 5:32 PM CDT, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
532 PM CDT SAT JUN 12 2010

KSZ032-033-047>053-067>072-082-083-091>096-098>100-132245-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
532 PM CDT SAT JUN 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

AN ISOLATED STORM CANNOT BE RULED OUT AREAWIDE THROUGH SUNSET.
STORMS THROUGH SUNSET IN CENTRAL KANSAS MAY BE SEVERE WITH THE
POTENTIAL FOR QUARTER SIZED HAIL AND WINDS TO 70 MPH. A BRIEF AND
ISOLATED TORNADO IS ALSO POSSIBLE.

THE CHANCE OF STORMS WILL INCREASE ACROSS CENTRAL KANSAS LATER
TONIGHT...AND THEN SPREAD OVER MUCH OF THE REST OF THE AREA AFTER
MIDNIGHT.

THE THREAT FOR SEVERE WEATHER WILL DECREASE LATER THIS
EVENING. HOWEVER THE MAIN THREAT WITH ALL THE STORMS WILL BE THE
TORRENTIAL RAIN WHICH MAY CAUSE FLOODING. SEE THE LATEST FLOOD
WATCH FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL BE LIKELY ACROSS MUCH OF THE AREA SUNDAY INTO
MONDAY. LOCALLY HEAVY RAIN MAY RESULT IN FLOODING ACROSS MUCH THE
AREA. RISES ON RIVERS ARE ALSO POSSIBLE. SOME OF THE STORMS MAY
BE SEVERE SUNDAY AFTERNOON AND EVENING ACROSS SOUTH CENTRAL AND
SOUTHEAST KANSAS. HOWEVER THE EXTENT OF SEVERE WEATHER WILL BE
DEPENDENT ON HOW EXTENSIVE RAINFALL AND CLOUDS ARE DURING THE
AFTERNOON.

THERE IS A SLIGHT CHANCE OF LINGERING THUNDERSTORMS TUESDAY IN
SOUTH CENTRAL AND SOUTHEAST KANSAS. FLOODING MAY LINGER INTO MID
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS EVENING ACROSS CENTRAL KANSAS. SPOTTER
ACTIVATION IS POSSIBLE SUNDAY AFTERNOON. REPORTS OF FLOODING OR
EXTREME RAINFALL AMOUNT WOULD BE APPRECIATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

HOWERTON

In the hours before

Special weather statement, Jun 12, 5:04 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
504 PM CDT SAT JUN 12 2010

KSZ047-122300-
BARTON-
504 PM CDT SAT JUN 12 2010

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BARTON COUNTY...

AT 459 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM 14 MILES SOUTHWEST OF ALBERT...OR 16 MILES
NORTHWEST OF LARNED...AND MOVING EAST AT 20 MPH.

GOLF BALL SIZE HAIL...AND DAMAGING WINDS OF 60 TO 75 MPH ARE EXPECTED
WITH THIS STORM.

PEOPLE IN BARTON COUNTY...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE
READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

SCHRECK
Local storm report, Jun 12, 5:47 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
547 PM CDT SAT JUN 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     TSTM WND GST     6 NW GREAT BEND         38.42N 98.89W
06/12/2010  E70 MPH          BARTON             KS   TRAINED SPOTTER

&&

MRS
Local storm report, Jun 12, 5:50 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
550 PM CDT SAT JUN 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND GST     GREAT BEND AIRPORT      38.35N 98.85W
06/12/2010  M52 MPH          BARTON             KS   AWOS

&&

HOWERTON
Local storm report, Jun 12, 5:56 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
556 PM CDT SAT JUN 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     TORNADO          1 NW GREAT BEND         38.37N 98.82W
06/12/2010                   BARTON             KS   TRAINED SPOTTER

            POSSIBLE TOUCHDOWN ALONG HIGHWAY 96 AND NW 20TH ROAD.
            DEBRIS ALSO REPORTED.

&&

MRS

The surface observations

Great_bend (GBD), 11 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
21:15 UTC87.873.460° 12 kt1012.5
21:35 UTC87.873.460° 12 kt191012.2
21:55 UTC84.271.660° 15 kt1011.9
22:15 UTC82.471.650° 14 kt201011.5TS
22:35 UTC7769.8290° 18 kt341013.2TS
23:15 UTC66.266.2320° 18 kt321015.2TS
23:35 UTC66.266.210° 17 kt211014.9TS
23:55 UTC6866.220° 12 kt1014.6TS
00:15 UTC69.866.2340° 14 kt181014.9TS
00:35 UTC6866.2110° 13 kt1016.3TS
00:55 UTC6864.4100° 15 kt1015.2VCTS

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Dodge City radar (KDDC), 126 km away, was scanning. The volume nearest the touchdown began at 23:06 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
22:03 UTCHAIL 16 Ssw Rush CenterRush, KS
22:03 UTCHEAVY RAIN 1.956 Ssw Rush CenterRush, KS
22:04 UTCTSTM WND GST 702 Nw FrizellPawnee, KS
22:15 UTCHAIL 1.255 N Ash ValleyRush, KS
22:42 UTCTSTM WND GST 706 Nw Great BendBarton, KS
22:45 UTCTSTM WND GST 52Great Bend AirportBarton, KS
22:53 UTCTORNADO1 Nw Great BendBarton, KSPOSSIBLE TOUCHDOWN ALONG HIGHWAY 96 AND NW 20TH ROAD. DEBRIS ALSO REPORTED.
22:59 UTCTSTM WND GST 61Great BendBarton, KSREPORT WAS FROM KSN WEATHER LAB.
23:06 UTCTORNADO5 N Great BendBarton, KSEMERGENCY MANAGERS RECEIVED SEVERAL REPORTS OF A TORNADO TOUCHING DOWN AND THEN LIFTING BACK UP.
23:17 UTCFUNNEL CLOUD4 Sw ClaflinBarton, KS
23:24 UTCTSTM WND GST 652 N Great BendBarton, KSA STORM SPOTTER REPORTED THEIR HUMMER AND OTHER VEHICLES WERE BLOWN OFF THE ROAD AS THEY WERE HEADING NORTH ON 281.
23:32 UTCTORNADO3 Sw ClaflinBarton, KSANOTHER BREIF TOUCHDOWN WAS REPORTED 3 MILES SOUTH AND 2 MILES WEST OF CLAFLIN. NO DEBRIS WAS REPORTED.
23:43 UTCFUNNEL CLOUD5 Ne ClaflinEllsworth, KSSPOTTER WAS ON HIGHWAY 156 LOOKING SOUTHWEST.
23:43 UTCFLOODSsw EllinwoodBarton, KSA SPOTTER REPORTED WATER RUNNING ACROSS HIGHWAY 56, AS WELL AS SOME SIDE STREETS BECOMING IMPASSIBLE DUE TO VERY HEAVY RAINFALL.
23:51 UTCTSTM WND GST 603 Ssw BushtonRice, KS
23:51 UTCTSTM WND GST 70Sw BushtonRice, KS
23:56 UTCTORNADO10 Nnw ChaseRice, KSTRAINED SPOTTER REPORTED A BRIEF TOUCHDOWN.
00:03 UTCFLOODEne EllinwoodBarton, KSA TRAINED SPOTTER REPORTED LOW LYING STREETS UNDER WATER, MAKING THEM IMPASSIBLE.
00:03 UTCTORNADO2 Ese BushtonRice, KSSKYWARN SPOTTER REPORTED A BRIEF TORNADO TOUCH DOWN IN A MILO FIELD, AT 8TH ROAD AND AVENUE D. ALSO REPORTED POWER POLES DOWN, 8TH ROAD AND AVENUE C.
00:04 UTCTSTM WND GST 65BushtonRice, KSTRAINED SPOTTER REPORTED POWER POLES SNAPPED AT THE TOP AT 8TH ROAD BETWEEN AVE E AND D.
00:10 UTCFLASH FLOOD7 Nw Great BendBarton, KSBARTON COUNTY EOC REPORTED WATER OVER HWY K-96 AT MILE MARKER 172.
00:15 UTCTSTM WND GST 701 N HolyroodEllsworth, KSSPOTTER ALSO REPORTED SOME MINOR STREET FLOODING.
00:19 UTCTSTM WND DMGBushtonRice, KSTRAINED SPOTTER REPORTED 12 INCH DIAMETER TREE LIMBS DOWN IN AND NEAR BUSHTON.
00:40 UTCTSTM WND DMG8 Wnw EllsworthEllsworth, KSEOC RECEIVED REPORT OF 5 POWER POLES DOWN NEAR OLD HWY 40 AT 7TH ROAD NEAR BLACK WOLF.
00:40 UTCHEAVY RAIN 0.621 S EllsworthEllsworth, KS

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2010 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of June 12, 2010

6 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 123:14 PM CDTEF0Moore, TX0.625
June 125:53 PM CDTEF1Barton, KS0.775$2,000
June 126:32 PM CDTEF0Barton, KS0.550
June 126:56 PM CDTEF0Rice, KS0.450
June 127:03 PM CDTEF1Rice, KS1.975$10,000
June 128:26 PM EDTEF0Morgan, IN5.875$25,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.